Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Cleveland, OH

August 27, 2003Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2003, 2:53 AM EDT for Stark County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:53 AM EDT (06:53 UTC)
Expired
Aug 27, 2003, 3:45 AM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:35 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 270653
SVRCLE
OHC151-270745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
253 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 345 AM EDT

* AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
  OF MINERVA TO 3 MILES NORTHEAST OF WAYNESBURG TO MASSILLON...OR
  ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF SALEM TO 11 MILES
  SOUTHEAST OF CANTON TO 9 MILES WEST OF CANTON...MOVING SOUTHEAST AT
  25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EAST SPARTA
  MASSILLON
  MINERVA
  NAVARRE
  WAYNESBURG

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4085 8108 4072 8109 4071 8123 4065 8124
          4066 8146 4083 8164 4074 8127

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:40 AM EDT, 13 minutes earlier.

Area forecast discussion, Aug 27, 2:40 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 AM EDT WED AUG 27 2003

ZNS WL BE ISSUED SHORTLY AND WL INCLUDE SVR TSTM WATCH # 898 UNTIL 8
AM EDT.

TSTMS CONTG AHD OF FNT ERY THIS MRNG. AREA STG TSTMS MOVG SE THRU
SERN PTN CWA ERY THIS MRNG FROM S CLE TO N CAK TO ARND YNG. MORE SCT
TSTMS WRN PTN AND BACK CLOSER TO FNT OVER LOWER MI. WL KP CHC/SCT
TSTMS GOING ENTIRE CWA THIS MRNG...AND LNGRG OVER SRN AREAS THIS
AFTN. CONT DRY FCST TNGT AND THU BRNGG CHC BACK TO WRN AREAS THU
NITE AS CURRENT FCST HAS GOING.

CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 26, 6:48 AM EDT, 20 hours 5 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 9:01 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
901 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   ASHLAND                        SEVERAL TREES DOWN

BM
Local storm report, Aug 26, 9:16 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
916 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT VERNON                 OH   60 MPH TSTM WIND GUST
08/26/03   KNOX                           MEASURED

0810 PM    MT VERNON                 OH   WIND DAMAGE
08/26/03   KNOX                           SHINGLES OFF ROOF AND STOP
                                          LIGHTS DOWN

BM
Special weather statement, Aug 26, 9:28 PM EDT, 5 hours 25 minutes before
OHZ003-006>010-017>022-027>033-036>038-047-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH NUMBER 895 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE REGION THIS
EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED
EARLIER THIS AFTERNOON HAS BEEN CANCELLED.

LOMBARDY
Local storm report, Aug 26, 10:19 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1019 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   KNOX                           OVER 100 TREES KNOCKED
                                          DOWN ACROSS COUNTY AND SOME
                                          MAJOR HIGHWAYS BLOCKED.

0815 PM    STILLWELL                 OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

0815 PM    KILLBUCK                  OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

FMK
Special weather statement, Aug 26, 11:10 PM EDT, 3 hours 43 minutes before
PAZ001>003-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT TUE AUG 26 2003

STRONG THUNDERSTORMS WILL MOVE THROUGH MUCH OF EXTREME NORTHWEST
PENNSYLVANIA...ERIE AND CRAWFORD COUNTIES BETWEEN MIDNIGHT AND 2 AM.

AT 1110 PM EDT DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING
LAKE ERIE NORTH OF ERIE COUNTY PENNSYLVANIA. THE THUNDERSTORMS WILL
REACH THE ERIE COUNTY SHORELINE AROUND MIDNIGHT AND CONTINUE MOVING
SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS COULD HAVE HEAVY
RAINFALL...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME PONDING OF
WATER ON ROADS MAY OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR WARNINGS.

KIELTYKA
Local storm report, Aug 27, 12:12 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1212 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    AVON LAKE                 OH   .75 INCH HAIL
08/26/03   LORAIN

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:10 PM EDTSevere Thunderstorm WarningCLEStark65 min
Aug 26, 11:11 PM EDTSpecial Marine WarningCLE2 hr
Aug 26, 11:39 PM EDTSevere Thunderstorm WarningCLELorain51 min
Aug 27, 12:07 AM EDTSpecial Marine WarningCLE113 min
Aug 27, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
Aug 27, 1:03 AM EDTSevere Thunderstorm WarningCLEGeauga57 min
Aug 27, 1:29 AM EDTSevere Thunderstorm WarningCLEMedina, Summit61 min
Aug 27, 1:52 AM EDTSevere Thunderstorm WarningCLEPortage53 min
Aug 27, 2:25 AM EDTFlash Flood WarningCLESummit4 hr
Aug 27, 2:37 AM EDTSevere Thunderstorm WarningCLECrawford53 min
Aug 27, 2:57 AM EDTFlash Flood WarningCLEPortage4 hr
Aug 27, 4:29 AM EDTSevere Thunderstorm WarningCLEAshland, Wayne46 min
Aug 27, 5:01 AM EDTSevere Thunderstorm WarningCLEKnox44 min
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:33 AM EDTSevere Thunderstorm WarningCLEHolmes42 min
Aug 27, 8:24 AM EDTSevere Thunderstorm WarningCLEStark36 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningCLEMorrow50 min
Aug 27, 2:58 PM EDTSevere Thunderstorm WarningCLEKnox62 min
Aug 27, 4:00 PM EDTSevere Thunderstorm WarningCLEHolmes30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.